how does ampicillin cause black hairy tongue as one of its adverse effects.help please….
A black hairy tongue results from an overgrowth of bacteria (and sometimes yeast) in the mouth which accumulate on the tiny projections of the tongue and cause black discoloration produced from red blood cell pigments called porphyrins.The “hairy” appearance is due to more rapid growth of papillae or an interruption of the normal shedding of cells by the tongue.Antibiotic treatment changes the normal bacteria or yeast content of the mouth resulting to such black hairy tongue. Ampicillin is one of those antibiotics.
Hairy tongue is usually caused by a fungal overgrowth on the tongue which is caused when the normal bacteria that are usually present in the mouth are killed off, either by taking antibiotics or using mouthwashes excessively. I suppose it could be caused as a side effect of ampicillin, since it is an antibiotic, but I think it is a rather rare side effect, and I personally have never heard of anyone getting it. Hairy tongue can be treated by scraping off the “hair,” using antifungal meds, and stopping the offending antibiotic/mouthwash that caused it.Alternatively, sometimes, due to the imbalance of bacteria in the mouth, it is the papillae (or taste buds) of the tongue themselves that overgrow & become enlarged/enlongated. Again, stopping the offending agent usually helps.
the ampicillin being an antibiotic(kills bacteria) will cause an imbalance in the mouth flora(normal bacterial equilibrium)causing overgrowth of yeast , in this particular case causing a black hairy tongue.
To treat it, stop the antibiotic.